Skip to Main Content

CASE STUDY 13

History

A 29-year-old bank teller presented to the emergency department in cardiopulmonary arrest. While working an evening shift, she entered the bank vault, and the door closed behind her. She called for help but was unable to get assistance, so she pulled the fire alarm to alert security to her presence. When the fire department arrived, she was found unresponsive and pulseless on the floor.

Physical Examination

The patient was pulseless on the stretcher with chest compressions in progress. No obvious signs of trauma or other injury were visible.

Initial Management

The patient was immediately intubated, chest compressions were continued, and intravenous epinephrine 1 mg of 0.1 mg/mL solution was administered. The patient was still pulseless, and the monitor demonstrated asystole, so defibrillation was not performed.

What is the Differential Diagnosis?

This patient presented in cardiopulmonary arrest with no known history of ingestion or overdose after being in a bank vault. This should make a toxic inhalant high on the differential diagnosis list (Chaps. 121 to 123). Simple asphyxiants lead to toxicity purely through the displacement of oxygen from the air. Simple asphyxiants should have no independent pharmacologic activity. The severity of symptoms depends on the degree of hypoxia. A few examples of simple asphyxiants are helium, argon, and methane gases. Carbon dioxide is typically also described as a simple asphyxiant; however, a property of carbon dioxide that differentiates it from other simple asphyxiants is that carbon dioxide acts on the body’s chemoreceptors, leading to an increased respiratory rate and therefore a more rapid displacement of oxygen from the body.

Inhalants such as carbon monoxide, cyanide and hydrogen sulfide, on the other hand, work through impairing the ability of the body to use oxygen. Hydrogen sulfide, which is found in sewers, is commonly referred to as a “knockdown gas” (Chap. 123). Hydrogen sulfide is a mitochondrial toxin, and the classic description of exposure to hydrogen sulfide includes several people who serially enter an enclosed space and have cardiac arrest. Another example to consider in a patient who has a rapid cardiac arrest, especially in a young, otherwise healthy individual, is cyanide (Chap. 123).

What Chemical and Laboratory Analyses Help Identify the Cause of This Patient’s Presentation?

Unfortunately, in someone who is in active cardiopulmonary arrest, laboratory values will unlikely return in a rapid enough time to assist in diagnosis. An elevated lactate concentration is typically associated with chemical asphyxiants; however, in the setting of a patient in active cardiopulmonary arrest, the elevation is not specific. The single most important information to acquire is the background as to how the patient collapsed and to use that history to guide management.

Further Diagnosis and Treatment

The treatment for all toxic inhalants is to remove the patient from the exposure and to administer supplemental oxygen as needed. In patients who were otherwise well and present with sudden cardiac arrest, a high suspicion is necessary for cyanide toxicity, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.